Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 66, NWS Jackson, KY

July 6, 20185 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 6, 2018, 3:12 PM EDT for 5 counties in Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2018, 3:12 PM EDT (19:12 UTC)
Expired
Jul 6, 2018, 3:33 PM EDT
In force
21 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Breathitt County, KY, Clay County, KY, Leslie County, KY, Owsley County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 30 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
702 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS53 KJKL 061912
SVRJKL
KYC025-051-131-189-193-062000-
/O.NEW.KJKL.SV.W.0066.180706T1912Z-180706T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
312 PM EDT FRI JUL 6 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Southeastern Owsley County in southeastern Kentucky...
  Northwestern Leslie County in southeastern Kentucky...
  Northwestern Perry County in southeastern Kentucky...
  Southwestern Breathitt County in southeastern Kentucky...
  Northeastern Clay County in southeastern Kentucky...

* Until 400 PM EDT.

* At 312 PM EDT, a severe thunderstorm was located over Beech, or 11
  miles south of Jackson, moving south at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Buckhorn, Altro, Bush Branch, Saul, Dryhill, Shoal, Toulouse,
  Kaliopi, Crockettsville, Barwick, Wolf Coal and Confluence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Buckhorn Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3743 8349 3743 8337 3722 8333 3723 8358
TIME...MOT...LOC 1912Z 009DEG 16KT 3739 8343 

HAIL...<.75IN
WIND...60MPH
 
$$

RAY
2 follow-up statements
913 
WWUS53 KJKL 061924
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
324 PM EDT FRI JUL 6 2018

KYC025-061933-
/O.CAN.KJKL.SV.W.0066.000000T0000Z-180706T2000Z/
Breathitt KY-
324 PM EDT FRI JUL 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BREATHITT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3723 8358 3734 8353 3734 8350 3738 8348
      3738 8345 3734 8340 3734 8338 3737 8336
      3722 8333
TIME...MOT...LOC 1923Z 018DEG 17KT 3734 8346 

$$

KYC051-131-189-193-062000-
/O.CON.KJKL.SV.W.0066.000000T0000Z-180706T2000Z/
Owsley KY-Leslie KY-Perry KY-Clay KY-
324 PM EDT FRI JUL 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN OWSLEY...NORTHWESTERN LESLIE...NORTHWESTERN PERRY
AND NORTHEASTERN CLAY COUNTIES...

At 323 PM EDT, a severe thunderstorm was located over Buckhorn, or 13
miles north of Hyden, moving south at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Buckhorn, Saul, Confluence, Dryhill, Gays Creek, Shoal, Toulouse,
Kaliopi, Mosley Bend, Panco and Buckhorn Lake S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Buckhorn Lake, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3723 8358 3734 8353 3734 8350 3738 8348
      3738 8345 3734 8340 3734 8338 3737 8336
      3722 8333
TIME...MOT...LOC 1923Z 018DEG 17KT 3734 8346 

HAIL...<.75IN
WIND...60MPH
 
$$

RAY
328 
WWUS53 KJKL 061933
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
333 PM EDT FRI JUL 6 2018

KYC051-131-189-193-061943-
/O.CAN.KJKL.SV.W.0066.000000T0000Z-180706T2000Z/
Owsley KY-Leslie KY-Perry KY-Clay KY-
333 PM EDT FRI JUL 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OWSLEY...
NORTHWESTERN LESLIE...NORTHWESTERN PERRY AND NORTHEASTERN CLAY
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3723 8358 3734 8353 3734 8350 3738 8348
      3738 8345 3734 8340 3734 8338 3737 8336
      3722 8333
TIME...MOT...LOC 1931Z 009DEG 16KT 3729 8347 

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:16 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 6, 2:16 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
216 PM EDT Fri Jul 6 2018

.UPDATE...
Issued at 216 PM EDT FRI JUL 6 2018

The regional WSR-88D sites are showing convection continue to
increase in coverage this afternoon. Updated the grids to better
reflect the coverage and increasing coverage through the evening.
The HREF seemed have a decent idea on the placement and therefore
loaded toward that direction but lowered the coverage. Otherwise
only minor changes needed for the latest obs and trends.

UPDATE Issued at 1025 AM EDT FRI JUL 6 2018

The morning surface analysis shows a cold front moving into the
Ohio River area, with a fairly anomalous surface high pressure for
this time of year pushing into the Upper Midwest. The frontal
boundary will be the focus for convection through the day, with
the overall better coverage of showers and thunderstorms expected
along and south of I-64 this afternoon and evening. Overall the
grids are in reasonable shape with only minor adjustments needed
for the latest obs and trends.

UPDATE Issued at 757 AM EDT FRI JUL 6 2018

The forecast is on track, and the only adjustments were to blend
obs into the forecast.

&&

.SHORT TERM...(Today through Saturday)
Issued at 431 AM EDT FRI JUL 6 2018

Early this morning a poorly defined cold front was located north
of the Ohio River. It was supported by an upper level trough
dropping southeast across the Great Lakes and New England,
suppressing upper level ridging westward to the Rockies and
plains. The front will drop south through our area today and this
evening. Modest upper level support coupled with daytime
destabilization should result in showers and thunderstorms
developing as the front moves south. Clouds and precip will be
more prevalent than in recent days, resulting in weaker
destabilization and less intense storms.

Surface high pressure following closely behind the upper trough
axis will bring us a reprieve from the high dew points we've seen
in recent days, and allow any precip to taper off from north to
south this afternoon and evening. The best drying will be in our
northeast counties, with the push of drier air running out of
momentum as it tries to push further southwest. That being the
case, moisture and instability could be great enough for a few
showers or thunderstorms to pop up over our southwest counties
with heating on Saturday.

.LONG TERM...(Saturday night through Thursday)
Issued at 300 AM EDT FRI JUL 6 2018

The extended period will feature slightly above normal
temperatures and periods of mainly afternoon and evening showers
and thunderstorms each day. Daily highs should run generally above
normal, with max values in the upper 80s expected. Nightly lows
should also be above normal, with daily minimums forecast to
bottom out in the mid to upper 60s across the area. The model data
was not in good agreement regarding the overall timing and areal
coverage of precipitation in the extended, so only low
precipitation probabilities were used across the board.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 131 PM EDT FRI JUL 6 2018

We have a mix of VFR to MVFR conditions in terms of CIGs this
afternoon and this will be the case through the first part of the
TAF period. We have seen showers and thunderstorms develop this
afternoon along and ahead of a cold front, and these will
continue to increase in coverage through this evening. The biggest
threat will be heavy rain and gusty winds with the stronger
storms. These will wane through the evening as the front pushes
south toward the Tennessee Valley. This front will usher in drier
air and improvements in the TAF sites from the earlier convection,
but fog will be possible in the valley locations once again.
Overall we will see light winds through the period that will veer
to the north as the front slides south into this evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...HAL
LONG TERM...AR
AVIATION...DJ
Hazardous weather outlook, Jul 6, 2:03 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
203 PM EDT Fri Jul 6 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
203 PM EDT Fri Jul 6 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible today and early this evening, and could
produce isolated heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible at times Saturday through Wednesday,
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/DJ

In the hours before

Special weather statement, Jul 6, 2:21 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
221 PM EDT FRI JUL 6 2018

KYZ112-115-061915-
Breathitt-Perry-
221 PM EDT FRI JUL 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PERRY AND
SOUTHWESTERN BREATHITT COUNTIES...

At 220 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Clayhole to Sebastian's Branch. Movement
was south at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Buckhorn, Altro, Bush Branch, Hardshell, Lamont, Copland, Dice,
Crockettsville, Krypton, Ned, Saldee, Barwick, Wolf Coal, Talbert,
Beech, Gays Creek, Little, Dalesburg, Whick and Chavies.

LAT...LON 3729 8354 3746 8349 3746 8325 3730 8318
      3730 8337 3732 8340 3730 8343 3729 8343
TIME...MOT...LOC 1820Z 356DEG 9KT 3745 8330 3745 8347

RAY
Special weather statement, Jul 6, 2:34 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service JACKSON KY
234 PM EDT FRI JUL 6 2018

KYZ111-112-114-061915-
Lee-Breathitt-Owsley-
234 PM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OWSLEY...WEST
CENTRAL BREATHITT AND SOUTHEASTERN LEE COUNTIES...

At 234 PM EDT, a strong thunderstorm was located over Monica, or near
Beattyville, moving south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Booneville, Canyon Falls, Turin, Fillmore, Oakdale, Grass, Chestnut
Gap, Copebranch, Airedale, Primrose, Scoville, Athol, Lerose, Stay,
Vada, St. Helens, Tallega, Chenowee, Widecreek and Levi.

LAT...LON 3765 8364 3765 8355 3764 8353 3764 8350
      3745 8346 3745 8374
TIME...MOT...LOC 1834Z 004DEG 14KT 3759 8359

RAY
Special weather statement, Jul 6, 2:52 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
252 PM EDT FRI JUL 6 2018

KYZ107-119-061930-
Martin-Johnson-
252 PM EDT FRI JUL 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MARTIN AND
JOHNSON COUNTIES...

At 252 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Barnrock to Milo. Movement was south at
20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Paintsville, Inez, Add, Oaklawn Estates, Fitz, Davella, Oil Springs,
Whitehouse, Meally, Prince, Collista, West Van Lear, Williamsport,
Offutt, Milo, Job, Buffalo, Gillem Branch, Redbush and Swamp Branch.

LAT...LON 3771 8251 3771 8263 3775 8275 3772 8288
      3772 8295 3778 8295 3781 8299 3790 8298
      3790 8297 3789 8296 3798 8298 3800 8293
      3788 8262 3789 8260 3795 8258 3796 8253
      3795 8250 3791 8247
TIME...MOT...LOC 1852Z 016DEG 18KT 3795 8290 3793 8257

RAY
Special weather statement, Jul 6, 2:59 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
259 PM EDT FRI JUL 6 2018

KYZ051-052-060-106-061945-
Rowan-Menifee-Morgan-Bath-
259 PM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BATH...NORTHWESTERN
MORGAN...NORTHEASTERN MENIFEE AND SOUTHWESTERN ROWAN COUNTIES...

At 259 PM EDT, a strong thunderstorm was located over Bluestone, or
near Morehead, moving south at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Morehead, Frenchburg, Zag, Ramey, Yale, Christy, Bangor, Cogswell,
Ratlitt, Zilpo, Scranton, Pelfrey, Crix, Farmers, Brandy, Kellacey,
Paragon, Bluestone, Clearfield and Young Springs.

LAT...LON 3822 8356 3822 8336 3794 8334 3795 8366
TIME...MOT...LOC 1859Z 007DEG 20KT 3816 8350

RAY
Special weather statement, Jul 6, 3:05 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
305 PM EDT FRI JUL 6 2018

KYZ119-120-061945-
Martin-Pike-
305 PM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN AND NORTH
CENTRAL PIKE COUNTIES...

At 304 PM EDT, a strong thunderstorm was located over Oppy, or 9
miles northwest of Williamson, moving south at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Forest Hills, Warfield, Beauty, Huddy, Turkey Creek, Pilgrim, Belfry,
Coalpoint, Whitepost, Conder, Piso, McClure, Lovely, Jarad,
Threeforks, Rural, Moree, Bradbury, Hatfield Station and Heisey.

LAT...LON 3757 8226 3758 8256 3784 8250 3784 8241
      3781 8239 3777 8233 3776 8233 3776 8231
      3774 8233 3770 8230 3767 8230 3767 8228
      3766 8227
TIME...MOT...LOC 1904Z 005DEG 20KT 3778 8239

RAY
Special weather statement, Jul 6, 3:10 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
310 PM EDT FRI JUL 6 2018

KYZ112-115-061945-
Breathitt-Perry-
310 PM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERRY AND
SOUTHWESTERN BREATHITT COUNTIES...

At 310 PM EDT, a strong thunderstorm was located over Talbert, or 10
miles south of Jackson, moving south at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Buckhorn, Altro, Bush Branch, Morris Fork, Valjean, Crockettsville,
Barwick, Wolf Coal, Talbert, Beech, Gays Creek, Little, Dalesburg,
Whick, Chavies, Canoe, Sebastian's Branch and Buckhorn Lake S.P..

LAT...LON 3731 8355 3745 8350 3745 8336 3729 8334
      3729 8336 3730 8335 3730 8337 3732 8340
      3729 8344 3729 8355
TIME...MOT...LOC 1910Z 009DEG 16KT 3741 8343

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:41 PM EDTSpecial Weather StatementJKLLaurel34 min
Jul 5, 9:16 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Whitley44 min
Jul 5, 9:43 PM EDTSpecial Weather StatementJKLMorgan32 min
Jul 5, 9:49 PM EDTSevere Thunderstorm WarningJKLElliott, Morgan29 min
Jul 6, 1:46 PM EDTSpecial Weather StatementJKLOwsley44 min
Jul 6, 2:03 PM EDTSpecial Weather StatementJKLWolfe57 min
Jul 6, 2:08 PM EDTSpecial Weather StatementJKLKnott67 min
Jul 6, 2:21 PM EDTSpecial Weather StatementJKLBreathitt54 min
Jul 6, 2:29 PM EDTAreal Flood AdvisoryJKLKnott3 hr
Jul 6, 2:34 PM EDTSpecial Weather StatementJKLLee41 min
Jul 6, 2:52 PM EDTSpecial Weather StatementJKLJohnson, Martin38 min
Jul 6, 2:59 PM EDTSpecial Weather StatementJKLRowan46 min
Jul 6, 3:05 PM EDTSpecial Weather StatementJKLMartin40 min
Jul 6, 3:10 PM EDTSpecial Weather StatementJKLBreathitt35 min
Jul 6, 3:27 PM EDTSpecial Weather StatementJKLWolfe33 min
Jul 6, 3:38 PM EDTSpecial Weather StatementJKLClay37 min
Jul 6, 3:42 PM EDTSpecial Weather StatementJKLPerry48 min
Jul 6, 3:46 PM EDTSpecial Weather StatementJKLLee29 min
Jul 6, 4:18 PM EDTAreal Flood AdvisoryJKLJackson, Laurel117 min
Jul 6, 4:23 PM EDTAreal Flood AdvisoryJKLLetcher, Pike2 hr
Jul 6, 4:27 PM EDTSpecial Weather StatementJKLJackson33 min
Jul 6, 5:25 PM EDTSpecial Weather StatementJKLPulaski35 min
Jul 6, 5:59 PM EDTSpecial Weather StatementJKLWayne46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.